Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 60, NWS Quad Cities, IA

June 16, 2007Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 16, 2007, 5:06 PM CDT for Jones County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 5:06 PM CDT (22:06 UTC)
Expired
Jun 16, 2007, 5:45 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:18 PM CDTTSTM WND DMGOlin, IANUMEROUS TREE BRANCHES DOWN. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 162205
SVRDVN
IAC105-162245-
/O.NEW.KDVN.SV.W.0060.070616T2206Z-070616T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EAST CENTRAL IOWA...

* UNTIL 545 PM CDT.

* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  APPROXIMATELY NEAR OLIN...OR ABOUT 9 MILES SOUTHEAST OF ANAMOSA...
  AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLIN AROUND 515 PM CDT...
  WYOMING AROUND 540 PM CDT...
  OXFORD JUNCTION AROUND 545 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4205 9122 4194 9126 4195 9092 4211 9091

$$

ERVIN
2 follow-up statements
000 
WWUS53 KDVN 162229
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT SAT JUN 16 2007

IAC105-162245-
/O.CON.KDVN.SV.W.0060.000000T0000Z-070616T2245Z/
JONES IA-
529 PM CDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR JONES COUNTY...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED APPROXIMATELY NEAR HALE...OR ABOUT 12 MILES SOUTHEAST OF
ANAMOSA...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WYOMING...OXFORD MILLS AND OXFORD JUNCTION

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4206 9117 4195 9118 4195 9092 4211 9091

$$

ERVIN
000 
WWUS53 KDVN 162238
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT SAT JUN 16 2007

IAC105-162247-
/O.EXP.KDVN.SV.W.0060.000000T0000Z-070616T2245Z/
JONES IA-
537 PM CDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR JONES COUNTY EXPIRES AT 545 PM
CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN AND 
GUSTY WINDS.  PLEASE SEND ACROSS ANY REPORTS OF WIND AND HAIL TO 
LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

LAT...LON 4206 9117 4195 9118 4195 9092 4211 9091

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 16, 3:00 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SAT JUN 16 2007

.SYNOPSIS...
OUTFLOW BOUNDARY EXTENDS FROM CENTRAL IA INTO NORTHWEST IL ROUGHLY FROM
NORTH OF KDSM TO NEAR KCWI AND KFEP AT 19Z. BOUNDARY WELL DEPICTED
BY ARCING BAND OF SCT TSTMS...WHICH CONTINUE TO SAG S/SE ALONG WITH THE
OUTFLOW. MEANWHILE FURTHER NORTH...SOMEWHAT DIFFUSE QUASI STATIONARY
FRONT DRAPED FROM SOUTHERN SD THROUGH FAR NORTHERN IA INTO SOUTH CENTRAL
WI. WINDS BEGINNING TO BACK TO SE ON WESTERN FLANK OF BOUNDARY IN RESPONSE
TO INCREASING WARM ADVECTION AHEAD OF VIGOROUS UPPER LOW SHIFTING EASTWARD
FROM THE PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES. ADDITIONAL CONVECTION
NOTED OVER PORTIONS OF EASTERN SD AND SOUTHWEST MN AHEAD OF MID LEVEL
SHORTWAVE AS IT TRAVERSES EASTBOUND ON EDGE OF MAIN WESTERLIES WHICH HAVE
FLATTENED UPPER RIDGE OVER MIDWEST LEADING TO MORE DIFFLUENT FLOW ALOFT
OVERHEAD.    ..05..

&&

.SHORT TERM...TONIGHT AND SUNDAY...
STATIONARY FRONT TO OUR NORTH TO EVENTUALLY RETURN NORTH AS WARM FRONT
LATER TONIGHT THROUGH SUN IN INCREASING WARM ADVECTION REGIME IN
ADVANCE OF NORTHERN ROCKIES UPPER LOW. ISOLD-SCT THUNDERSTORMS WILL
PERSIST TIL SUNSET... WITH BEST COVERAGE IMMEDIATELY BEHIND OUTFLOW
OR BETWEEN HWY 30 AND HWY 34... AS BOUNDARY SAGS SOUTH NEAR 15 KTS.
OUTFLOW MAY END UP NEAR HWY 34 THIS EVE BEFORE STALLING. PCPN CHCS
STILL CONTINUE AFTER SUNSET AND OVERNIGHT NORTH 1/3-1/2 WITH WEAK ISENTROPIC
LIFT OVER THE BOUNDARY COUPLED WITH SOME LIFT AHEAD OF APPROACHING MID
LEVEL SHORTWAVE. BRUNT OF CONVECTION SHOULD BE FOUND OVER THE DAKOTAS
INTO MN NORTH OF SFC FRONT WITHIN ELEVATED MOISTURE AXIS ON NOSE OF LLVL
JET. AS FOR MIN TEMPS... WENT WITH PERSISTENCE PLUS 1-2 DEGS MOST LOCATIONS
WITH MOISTURE POOLING ALONG BOUNDARIES AND A BIT MORE CLOUD COVER.

SUNDAY...INTRODUCED SMALL POPS MAINLY NORTHEAST IA INTO NORTHWEST IL
DURING MORNING WITH ISENTROPIC LIFT/WARM ADVECTION NORTH OF SFC
BOUNDARY /OUTFLOW/. OTHERWISE...MORE OF THE SAME...HEAT AND HUMIDITY THOUGH
WE WILL BE ADDING WIND. GUSTY SOUTH TO SOUTHWEST WINDS WILL DEVELOP AS
THE DAY PROGRESSES WITH DEEP MIXING...WHICH WILL HELP BOOST TEMPS IN THE
L/M 90S WITH SUN/CLOUD MIX. NAM FCST SOUNDINGS SUPPORT MIXING TO NEAR OR
JUST ABOVE 675 MB WHICH WOULD YIELD MAXES IN THE RANGE OF 95-97 DEGS FROM
MLI TO AWG...FFL AND BRL. AS IT STANDS GOING FCST MAXES ABOVE GUIDANCE
BY 2-5 DEGS AND IN THE L/M 90S...WHICH LOOKS GOOD AND MADE ONLY MINOR TWEAKS.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
WARM AND HUMID CONDITIONS EXPECTED SUNDAY NIGHT AS SOUTHERLY WINDS
CONTINUE TO PUMP MOISTURE NORTH AHEAD OF THE APPROACHING COLD FRONT.
LACK OF ANY COHERENT TRIGGER SUGGESTS THAT MONDAY MORNING SHOULD BE
DRY. WINDY CONDITIONS ON MONDAY SHOULD AID IN BOOSTING TEMPS...
ESPECIALLY THOSE AREAS THAT SEE SUN THE LONGEST. CONVECTION TO BREAK
OUT ACROSS THE AREA MONDAY AFTERNOON AHEAD OF THE FRONT. THERE
SHOULD BE A RESPECTABLE LINE OF CONVECTION ASSOCIATED WITH THE FRONT
AS IT PASSES THROUGH THE AREA MONDAY NIGHT WITH LINGERING PRECIP
TUESDAY MORNING.

TUESDAY AFTERNOON THROUGH WEDNESDAY...SPEED/MOISTURE CONVERGENCE
ALOFT SUGGEST POTENTIAL FOR SOME ADDITIONAL CONVECTION ALONG/SOUTH
OF I-80 TUESDAY AFTERNOON/NIGHT WITH SOME LINGERING CONVECTION
POSSIBLE ON WEDNESDAY ALONG/SOUTH OF HIGHWAY 34.

WEDNESDAY NIGHT ON...FOR NOW HAVE GONE DRY THE ENTIRE PERIOD.
HOWEVER...ALL MODELS HAVE WEST NORTHWEST FLOW WITH WEAK RIPPLES
MOVING THROUGH IT. THE ACTUAL STRENGTH OF ANY RIPPLE COULD BE
STRONGER THAN PROGGED DUE TO THE MODELS SMOOTHING FEATURES OUT. ANY
ONE OF THESE COULD PRODUCE CONVECTION AFTER TOPPING THE WESTERN
RIDGE.            ..08..

&&

.AVIATION...
OUTFLOW BOUNDARY WILL PUSH THROUGH KMLI LATE THIS AFTN AND NEAR KBRL
BY 00Z. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND NORTH
OF THIS BOUNDARY AND THREATEN MAINLY KCID...KDBQ...KMLI TAF SITES
THROUGH 01Z. LATER TONIGHT THROUGH SUNDAY MORNING MAY SEE FEW MORE
THUNDERSTORMS DEVELOP NEAR KCID AND KDBQ... BUT COVERAGE ANTICIPATED
TO BE ISOLD AND PROBABILITY APPEARS TOO LOW TO INCLUDE MENTION IN
18Z TAFS... BUT NEEDS TO BE MONITORED IN SUBSEQUENT ISSUANCES. CIGS
EXPECTED TO REMAIN AT VFR LEVELS THROUGH THE PERIOD...BUT VSBYS ARE
LIKELY TO DROP INTO MVFR RANGE IN HAZE/FOG LATER TONIGHT TIL MID MORNING
ON SUNDAY.

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/08
Hazardous weather outlook, Jun 16, 4:53 AM CDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT SAT JUN 16 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
453 AM CDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONT PUSHING ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN WILL BRING THE CHANCE FOR SOME THUNDERSTORMS ALONG THE
HIGHWAY 20 CORRIDOR THIS AFTERNOON AND EVENING. A FEW STORMS MAY MAKE
IT EVEN FURTHER SOUTH DOWN TO THE HIGHWAY 30 OR INTERSTATE 80
CORRIDOR DURING THE EVENING PERIOD. LATEST INDICATIONS SUGGEST THAT
IF THESE THUNDERSTORMS DO MAKE IT INTO PORTIONS OF THE AREA...
THEY WOULD NOT PRODUCE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA MONDAY
AFTERNOON AND EVENING AHEAD OF A COLD FRONT MOVING THROUGH THE MID
MISSISSIPPI VALLEY.  THERE WILL BE A THREAT OF SEVERE STORMS MAINLY
NORTH OF INTERSTATE 80.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF
THE AREA TUESDAY THROUGH THURSDAY.   IT IS TO SOON TO DETERMINE IF
THESE STORMS WILL POSE A RISK OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

12/DLF

In the hours before

Special weather statement, Jun 16, 3:50 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SAT JUN 16 2007

IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024-
170100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DUBUQUE IA-HENRY IL-IOWA IA-JACKSON IA-JO DAVIESS IL-
JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-LOUISA IA-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-
WASHINGTON IA-WHITESIDE IL-
350 PM CDT SAT JUN 16 2007

...HEAVY DOWNPOURS WITH STRONG GUSTY WINDS POSSIBLE...

SCATTERED THUNDERSTORMS WILL PERSIST UNTIL SUNSET. THE STORMS WILL
BRING HEAVY DOWNPOURS WITH RAINFALL RATES IN EXCESS OF ONE INCH IN
LESS THAN AN HOUR. THIS HEAVY RAIN WILL GREATLY LIMIT VISIBILITIES.
THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS OF 40 TO 50 MPH.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:58 PM CDTAir Stagnation AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more27 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.